Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 75, NWS Morristown, TN

June 23, 2007Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2007, 5:13 PM EDT for Morgan County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2007, 5:13 PM EDT (21:13 UTC)
Expired
Jun 23, 2007, 6:00 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 232114
SVRMRX
TNC129-232200-
/O.NEW.KMRX.SV.W.0075.070623T2113Z-070623T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT SAT JUN 23 2007

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF WARTBURG...

* UNTIL 600 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF WARTBURG...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNBRIGHT BY 530 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3623 8487 3593 8467 3604 8435 3636 8468

$$
1 follow-up statement
000 
WWUS54 KMRX 232136
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT SAT JUN 23 2007

TNC129-232200-
/O.CON.KMRX.SV.W.0075.000000T0000Z-070623T2200Z/
MORGAN TN-
535 PM EDT SAT JUN 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR MORGAN COUNTY...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SUNBRIGHT...OR ABOUT 10 MILES NORTH OF WARTBURG...MOVING
EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL NORTHERN MORGAN COUNTY THROUGH 6 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3623 8487 3593 8467 3604 8435 3636 8468

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:14 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 23, 3:14 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT SAT JUN 23 2007

.SHORT TERM...(TONIGHT THROUGH MONDAY)...SIDE TRACKED A BIT BY
ISOLATED TO WIDELY SCATTERED STORMS THAT DEVELOPED OVER THE PAST HOUR
...AND RAPIDLY PULSED UP TO SEVERE LEVELS. PENNY SIZE HAIL WITH
STORM IN ROANE COUNTY...AND HALF DOLLAR SIZE HAIL ALONG RHEA AND
MEIGS COUNTY LINE WHERE STORM WAS EVEN MORE DEVELOPED. DEWPOINT
TEMPS IN THE LOW TO MID 60S ACROSS E TN COUNTIES...AND THESE STORMS
MAY BE FIRING ON THE ACTUAL OLD FRONTAL BOUNDARY.

FOR TONIGHT...RAISED POPS A BIT FOR PLATEAU COUNTIES AND KEPT AT
LEAST SLIGHT CHANCE POPS ALL AREAS THROUGH MIDNIGHT...AS ACTIVITY
SHOULD BE MAINLY DIURNAL. GFS MOS MINS HAVE BEEN QUITE CLOSE LATELY
SO NO REASON TO STRAY FROM.

SUNDAY THRU MONDAY...MOISTURE INCREASES SLIGHTLY WITH THE EXPECTED
INCREASE IN INSTABILITY BOTH DAYS...SO AT LEAST SOME DIURNAL
CONVECTION...ALTHO COVERAGE SHOULD BELOW 50 PERCENT. LOW LEVEL FLOW
BECOMES MORE SOUTHERLY BY MONDAY AFTERNOON...SO EXPECT BETTER LOW
LEVEL MOISTURE CONVERGENCE THEN. THUS...ADDED AND/OR INCREASED POPS
FOR THESE PERIODS. STILL THINK WARMEST MOS MAX TEMPS WILL VERIFY
BEST THRU SUNDAY...THEN THE MOISTURE INCREASE MAY KEEP MAX TEMPS
CLOSER TO GFS FOR MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...RIDGE ESTABLISHES
ITSELF ACROSS THE MIDDLE ATLANTIC REGION WITH EXTENSION WEST INTO
THE CENTRAL AND SOUTHERN APPALACHIANS ON TUESDAY AND WEDNESDAY
DURING WHICH TIME GRADUALLY INCREASE AREAL COVERAGE OF CONVECTION
FROM TERRAIN AREAS OF SOUTHEAST TENNESSEE ON TUESDAY THROUGH MUCH OF
THE MAJOR TERRAIN FEATURES ON WEDNESDAY. BY THURSDAY RIDGE HAS
SHIFTED FAR ENOUGH EAST TO WARRANT RAISING POPS ACROSS THE ENTIRE
FORECAST AREA AS SOUTHERLY FLOW ON BACK SIDE OF RIDGE AND INCREASING
INSTABILITY AHEAD OF STRENGTHENING EASTERN U.S. UPPER TROF ALLOWS
FOR BETTER CHANCE FOR CONVECTION. BY FRIDAY SURFACE COLD FRONT MAKES
ITS WAY INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIAN REGION
AND WENT AHEAD AND TRIED TO ALERT THE RECREATING PUBLIC TO THE
POSSIBILITY OF MORE WIDESPREAD CONVECTION IN ASSOCIATION WITH COLD
FRONT BY USING 30-40 PERCENT POPS AREA WIDE. FRONT MAY NOT BE ABLE
TO MAKE IT ALL THE WAY THROUGH THE FORECAST AREA THIS LATE IN JUNE
SO KEPT CHANCE POPS GOING ON SATURDAY. STAYED PRETTY CLOSE TO
GUIDANCE TEMPS WHICH KEEP 90 DEGREE HEAT GOING THROUGH MID WEEK
BEFORE DROPPING BACK INTO THE 80S LATE WEEK IN DEEP MOISTURE REGIME
AHEAD OF FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  93  67  91  68 /  20  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  90  66  88  68 /  20  20  20  20  10
OAK RIDGE, TN                       65  91  65  90  67 /  20  20  20  20  10
TRI CITIES AIRPORT, TN              59  88  61  86  63 /  20  20  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jun 23, 3:35 PM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT SAT JUN 23 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-241000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
335 PM EDT (235 PM CDT) SAT JUN 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...REST OF THE AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE STORMS MAY CONTINUE TO DEVELOP THROUGH
SUNSET.  THESE STORMS MIGHT BRIEFLY INCREASE TO SEVERE LEVELS...
AND BE CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE...AS WELL AS
WIND GUSTS UP TO 60 MPH.  THE STORMS WILL BE MOVING SLOWLY
SOUTHEAST AT NEAR 10 MPH...AND COULD PRODUCE LOCALLY HEAVY RAINFALL
UP TO ONE HALF INCH OVER A SHORT AMOUNT OF TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...ISOLATED STRONG TO SEVERE STORMS MIGHT DEVELOP SUNDAY OR
MONDAY AFTERNOON AND EVENING.  THE MAIN THREATS WOULD BE HAIL UP TO
QUARTER SIZE...AND STRONG STRAIGHT LINE WINDS UP TO 50 TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Special weather statement, Jun 23, 2:36 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT SAT JUN 23 2007

TNZ067-231915-
ROANE-
236 PM EDT SAT JUN 23 2007

...A STRONG THUNDERSTORM WAS AFFECTING ROANE COUNTY...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSTON...MOVING SOUTHEAST AT NEAR 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

TG
Special weather statement, Jun 23, 2:55 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT SAT JUN 23 2007

TNZ036-231915-
ANDERSON-
255 PM EDT SAT JUN 23 2007

...A STRONG THUNDERSTORM WAS AFFECTING ANDERSON COUNTY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF CLINTON....MOVING NORTHEAST AT
10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Local storm report, Jun 23, 3:01 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT SAT JUN 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             SPRING CITY             35.69N 84.86W
06/23/2007  E1.25 INCH       RHEA               TN   LAW ENFORCEMENT

            HALF DOLLAR SIZE HAIL REPORTED IN SPRING CITY AND WOLF
            CREEK AREAS IN THE NORTHERN PART OF RHEA COUNTY.

&&

CAC
Local storm report, Jun 23, 3:22 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT SAT JUN 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 W KINGSTON            35.87N 84.56W
06/23/2007  E0.75 INCH       ROANE              TN   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED BETWEEN KINGSTON AND ROCKWOOD
            TENNESSEE BY SPOTTER AROUND 250 PM EDT.

&&

CAC
Special weather statement, Jun 23, 3:33 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 PM EDT SAT JUN 23 2007

TNZ082-232030-
BLEDSOE-
233 PM CDT SAT JUN 23 2007

...A STRONG THUNDERSTORM WAS AFFECTING BLEDSOE COUNTY...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIKEVILLE....MOVING EAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:27 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea33 min
Jun 23, 2:44 PM EDTSevere Thunderstorm WarningMRXRoane46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.